Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2018, 6:15 PM MST for Coconino County, Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 6:15 PM MST (01:15 UTC)
- Expired
- Jul 16, 2018, 6:45 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 44 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WUUS55 KFGZ 170115
SVRFGZ
AZC005-017-170145-
/O.NEW.KFGZ.SV.W.0013.180717T0115Z-180717T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
615 PM MST MON JUL 16 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
Coconino County in north central Arizona...
* Until 645 PM MST
* At 614 PM MST, a severe thunderstorm was located 22 miles east of
Starlight Pines, or 22 miles south of Winslow, moving south at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chevelon Crossing Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3476 11080 3476 11065 3457 11055 3457 11087
TIME...MOT...LOC 0114Z 003DEG 19KT 3470 11073
HAIL...1.00IN
WIND...60MPH
$$
RR1 follow-up statement
499
WWUS55 KFGZ 170142
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
642 PM MST MON JUL 16 2018
AZC005-017-170151-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-180717T0145Z/
Navajo-Coconino-
642 PM MST MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO AND COCONINO COUNTIES
WILL EXPIRE AT 645 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3476 11080 3476 11065 3457 11055 3457 11087
TIME...MOT...LOC 0141Z 003DEG 19KT 3456 11074
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:11 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 16, 3:11 PM MST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Jul 16 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona this week, with daily rounds of showers and thunderstorms. The main threat with storms will be heavy rainfall and localized flooding each afternoon this week. && .DISCUSSION...Flat upper level ridging extending from California into the Great Basin will maintain easterly flow over northern Arizona through midweek. The center of the ridge will gradually rotate southeastward into north Texas by the end of the week. This will result in deep moisture remaining in place over northern Arizona the region through the week. This will lead to daily chances for afternoon thunderstorms. Localized flooding will be the primary threats. The medium range models are hinting at a down tick in convective activity beginning early next week with drier air filtering into the region. Stay tuned. && .AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over northern Arizona will diminish after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. VFR conditions will prevail over northern Arizona tonight. Scattered -SHRA/-TSRA will once again begin over the higher terrain of northern Arizona between 1830-1900Z Tuesday, becoming widespread in the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Moisture begins to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 12:25 PM MST, 5 hours 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1225 PM MST MON JUL 16 2018 AZZ007-008-162000- Coconino Plateau-Yavapai County Mountains- 1225 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 100 PM MST... At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Fraziers Well, or 56 miles northeast of Kingman, moving west at 10 mph. Route 66 near Indean Route 18 may also be inpacted by this storm. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333 TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312 MAS
Special weather statement, Jul 16, 12:43 PM MST, 5 hours 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1243 PM MST MON JUL 16 2018 AZZ009-039-162030- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1243 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST... At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles west of Blue Gap Chapter House, or 27 miles north of Keams Canyon. this storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024 TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013 MAS
Local storm report, Jul 16, 3:21 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD WEST SEDONA 34.86N 111.80W
07/16/2018 YAVAPAI AZ LAW ENFORCEMENT
THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
LOW WATER CROSSING JUST NORTH OF SUNSET
PARK. APPROXIMATELY 2 FEET OF WATER IS
RUNNING OVER SUNSET DR.
&&
TMLocal storm report, Jul 16, 5:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLASH FLOOD 3 SW PRESCOTT VALLEY 34.57N 112.35W
07/16/2018 YAVAPAI AZ MESONET
FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
FLOODING BEGAN AT 447 PM MST.
&&
RRLocal storm report, Jul 16, 5:20 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN 3 SW PRESCOTT VALLEY 34.58N 112.37W
07/16/2018 E1.30 INCH YAVAPAI AZ DEPT OF HIGHWAYS
ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:15 PM MST | Flash Flood Warning | FGZ | Yavapai | 16 hr |
| Jul 16, 5:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Jul 16, 5:59 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 6:21 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:07 PM MST | Flash Flood Warning | FGZ | Navajo | 4 hr |
| Jul 17, 1:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 17, 2:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 17, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 17, 4:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 17, 4:54 PM MST | Flash Flood Warning | FGZ | Coconino | 16 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.